Connecticut, 2013

Damaging Wind in Connecticut, May 29, 2013

May 29, 2013 · NWS BOX · 1 event in 1 county or zone

Thunderstorms developed during the evening in warm and humid air behind a warm front over central New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Thunderstorms developed during the evening in warm and humid air behind a warm front over central New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 8:06 PM EST, 14 minutes earlier.

Area forecast discussion, May 29, 8:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
906 PM EDT WED MAY 29 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH THE
PRE DAWN HOURS OF THURSDAY AS A WARM FRONT MOVES ACROSS THE
REGION. EXPECT HAZY...HOT AND HUMID CONDITIONS STARTING THURSDAY
AND LASTING INTO THE UPCOMING WEEKEND AS HIGH PRESSURE SITS OFF
THE EASTERN SEABOARD. A COLD FRONT WILL SLOWLY APPROACH FROM THE
WEST...BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS FROM LATE
SUNDAY AFTERNOON POSSIBLY INTO TUESDAY. HIGH PRESSURE WILL BRING
DRY CONDITIONS WITH MORE SEASONABLE TEMPERATURES BY THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
850 PM UPDATE...
SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM FOR CENTRAL
AND WESTERN MA/SW NH AND N CENTRAL/NE CT.

LARGE BOW ECHO FEATURE MOVING ACROSS WESTERN MA INTO WESTERN
WORCESTER COUNTY. WARNINGS IN EFFECT NOW FOR THIS. HAVE RECEIVED
MANY REPORTS OF WIND DAMAGE AS WELL AS STREET FLOODING FROM
BERKSHIRE COUNTY. ANOTHER CELL IS HEADING FOR HARTFORD AND TOLLAND
COUNTIES FROM SOUTHERN BERKSHIRE. THIS LINE OF THUNDERSTORMS
WORKING ALONG BEST INSTABILITY ON THE WARM FRONT MOVING ACROSS THE
REGION. CONTINUING TO CLOSELY MONITOR THESE FEATURES AS WARM
FRONT MAKES ITS WAY ACROSS THE REGION.

HAVE UPDATED GRIDS AND FORECASTS TO REFLECT CURRENT CONDITIONS.

PREVIOUS DISCUSSION...
MID-LEVEL LAPSE RATES WILL REMAIN STEEP ENOUGH THAT ANY SHOWERS
AND THUNDERSTORMS MAY BE ABLE TO SUSTAIN THEMSELVES INTO THE
OVERNIGHT. HOWEVER...EXPECT THE BIGGEST THREAT TO BE HEAVY RAIN
AND THE POSSIBILITY OF URBAN AND POOR DRAINAGE FLOODING. RAIN
SHOULD DIMINISH THROUGH THE NIGHT AND THE COMBINATION OF THE WET
GROUND AND DEWPOINTS IN THE 60S WILL RESULT IN PATCHY FOG ACROSS
MUCH OF THE AREA. THESE HIGH DEWPOINTS WILL ALSO KEEP LOW
TEMPERATURES IN THE LOW 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THURSDAY WILL BE THE FIRST DAY IN A POSSIBLE HEAT WAVE.  AN UPPER
LEVEL RIDGE CENTERED OVER THE SOUTHEASTERN U.S. BUILDS INTO THE
NORTHEAST.  850MB TEMPS CLIMB TO 15-16C WHICH WITH STEEP MID LEVEL
LAPSE RATES WILL TRANSLATE TO TEMPERATURES CLIMBING INTO THE UPPER
80S TO LOWER 90S ACROSS SOUTHERN NEW ENGLAND.  DOWNSLOPING...
WESTERLY WINDS AND MOSTLY SUNNY TO SUNNY SKIES WILL AID IN BRINGING
TEMPERATURES UP.  TO BE A HEAT WAVE WE NEED THREE CONSECUTIVE DAYS
WITH TEMPERATURES GREATER THAN 90 DEGREES.  THE LAST TIME EACH OF
THE FOUR CLIMATE SITES HAD A HEAT WAVE IS LISTED IN THE CLIMATE
SECTION BELOW.

THURSDAY NIGHT WILL BE A REPEAT OF TONIGHT...LESS THE RAIN.  WITH
DEWPOINTS IN THE UPPER 50S TO LOWER 60S...EXPECT LOWS TO BE ABOUT
THE SAME OR A FEW DEGREES HIGHER.  AND WITH THE AMOUNT OF
MOISTURE...FOG IS LIKELY TO DEVELOP ONCE AGAIN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
OVERVIEW AND MODEL PREFERENCES...

MEDIUM RANGE MODEL SUITE IN GOOD AGREEMENT INTO EARLY NEXT WEEK AT
LEAST ACROSS THE CONTIGUOUS U.S.  NOTING UPPER LEVEL CUTOFF LOW PRES
ACROSS THE CENTRAL AND UPPER PLAINS STATES WITH LARGE UPPER LEVEL
RIDGE ACROSS THE EAST LATE THIS WEEK. APPEARS THAT THE CUTOFF
MIDWEST LOW WILL SLOWLY FLATTEN AS UPPER LEVEL RIDGE SLOWLY BREAKS
DOWN NEXT WEEKEND. THIS WILL ALLOW SLOW MOVEMENT OF LONG WAVE TROUGH
EASTWARD EARLY NEXT WEEK. MAY SEE PERIOD OF SCATTERED SHOWERS/TSTMS
AS COLD FRONT SLOWLY MOVES ACROSS REGION AROUND THE LATE SUNDAY TO
TUESDAY TIMEFRAME...WITH IMPROVEMENT BY THE MIDDLE OF NEXT WEEK.
TIMING IS SUSPECT THOUGH AS MODELS TEND TO TRY TO BREAK DOWN
AMPLIFIED UPPER PATTERNS TOO QUICKLY.

PLAN ON USING BLEND OF PREVIOUS FORECAST WITH 12Z GFS/00Z ECMWF
/WHICH WERE IN VERY GOOD AGREEMENT INTO EARLY NEXT WEEK/ ALONG WITH
WPC GUIDANCE. FEEL THIS WILL TAKE INTO ACCOUNT SOME TIMING ISSUES
ESPECIALLY AFTER SUNDAY WITH FRONT APPROACH.

THE DAILIES...

FRIDAY-SATURDAY...WITH LONG WAVE RIDGE AND BERMUDA HIGH PRES IN
PLACE ALONG THE EASTERN SEABOARD...WILL SEE HAZY...HOT AND HUMID
CONDITIONS IN PLACE WITH GOOD SW GRADIENT IN PLACE ON FRIDAY AND
SATURDAY. HIGHS MAINLY IN THE LOWER-MID 90S BOTH DAYS...EXCEPT
COOLER ALONG THE S FACING COAST...CAPE COD AND THE ISLANDS.

ON FRIDAY...MAY SEE SCT SHOWERS/ISOLD TSTMS IN ANY CONVECTION THAT
MAY DEVELOP IN THE W-NW FLOW ALOFT AND MOVE ACROSS THE REGION FRI
AFTERNOON-EVENING. INSTABILITY IN PLACE WITH LI/S MAINLY BELOW ZERO
AND TOTAL TOTALS AROUND 50...MAINLY FROM THE MASS PIKE NORTHWARD.
SATURDAY WILL BE BREEZY ESPECIALLY ALONG THE S COAST WITH INCREASING
SW GRADIENT AHEAD OF APPROACHING COLD FRONT. MAY SEE WIDELY SCT
SHOWERS/TSTMS ACROSS S NH/N CENTRAL-W MA INTO N CENTRAL CT DURING
SAT AFTERNOON. MENTIONED ON THE GRIDS BUT THINK MAIN ACTION WILL
HOLD OFF UNTIL SUNDAY AT EARLIEST.

SUNDAY...WILL SEE COOLER TEMPS MAINLY DUE TO INCREASING CLOUDS AS
COLD FRONT STARTS ITS APPROACH. EXPECT SCT SHOWERS/TSTMS TO MOVE IN
DURING THE AFTERNOON FROM NW-SE...HOLDING OFF ACROSS EASTERN AREAS
UNTIL SUN NIGHT. HIGHS WILL BE MAINLY IN THE MID 70S TO LOWER
80S...COOLEST ALONG S COAST...CAPE COD AND ISLANDS.

VERY GOOD DYNAMICS IN PLACE WITH TOTAL TOTALS IN THE LOWER 50S...K
INDICES IN THE LOW 30S AND LI/S WELL BELOW ZERO. ALSO EXPECT SW LL
JET TO MOVE IN SUN AFTERNOON-NIGHT WITH H925 WINDS INCREASING TO 40-
50 KT...HIGHEST ACROSS RI/SE MA. WILL ALSO SEE VERY HIGH PWATS MOVE
ACROSS WITH THE FRONT...ON ORDER OF 1.75 TO 1.9 INCHES...SO COULD
SEE SOME HEAVY DOWNPOURS IN SOME PRECIP AREAS WHICH COULD CAUSE
LOCALIZED FLOODING. WITH ALL FACTORS IN PLACE...COULD SEE SOME
STORMS APPROACH SEVERE CRITERIA.  SOMETHING TO MONITOR CLOSELY.

MONDAY...COLD FRONT WILL SLOWLY MOVE ACROSS REGION DURING THE DAY AS
UPPER LEVEL SYSTEM PUSHES INTO NY STATE. BEST DYNAMICS MOVE
OFFSHORE...BUT COULD STILL SEE SOME CONVECTION AS FRONT PASSES. HAVE
CARRIED CHC SHOWERS/TSTMS THROUGH THE DAY INTO THE EVENING...THEN
SHOULD MOVE OFFSHORE MON NIGHT.

TUESDAY...SOME SHOWERS MAY LINGER ALONG THE E COAST EARLY TUE...
OTHERWISE EXPECT HIGH PRES TO BEGIN PUSHING E INTO NEW ENGLAND.
DRIER AND COOLER AIR WILL MOVE IN...WITH HIGHS MAINLY IN THE
LOWER-MID 70S.

WEDNESDAY...HIGH PRES BUILDS IN OUT OF CENTRAL CANADA AND THE GREAT
LAKES. HIGHS WILL BE IN THE LOWER-MID 70S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE.

TONIGHT...MAINLY VFR TO START WITH LINE OF IFR CIGS/VSBYS
ASSOCIATED WITH TSTMS MOVING ACROSS W AND CENTRAL MA/S NH AND N CT
THROUGH 04Z-06Z. WILL ALSO SEE POCKETS OF HEAVY RAINFALL AND
STRONG WIND GUSTS WITH THESE TSTMS. AREAS OF IFR CIGS AND PATCHY
FOG WILL DEVELOP INTO EASTERN AREAS AS DEWPTS RISE WITH THE WARM
FRONTAL PASSAGE OVERNIGHT.

THURSDAY...IFR CIGS/VSBYS IN LOW CLOUDS/PATCHY FOG AT MOST
TERMINALS EARLY...WITH IMPROVEMENT TO VFR BY AROUND MID MORNING.

THURSDAY NIGHT...CIGS MAINLY VFR THOUGH POCKETS OF MVFR-IFR
POSSIBLE AFTER MIDNIGHT. PATCHY FOG WITH MVFR-IFR VSBYS MAINLY
AFTER MIDNIGHT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. MVFR CIGS MAY IMPROVE
TO VFR THIS AFTERNOON. LOW PROBABILITY OF A THUNDERSTORM THIS
AFTERNOON.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. VFR CONDITIONS THIS
AFTERNOON. SEVERE TSTMS ARE POSSIBLE DURING THE AFTERNOON INTO
EVENING HOURS.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY...MODERATE CONFIDENCE. MAINLY VFR. MAY SEE LOCAL MVFR
CIGS/VSBYS IN ISOLD SHOWERS/TSTMS THAT MAY DEVELOP/MOVE ACROSS
REGION FROM NW-SE. POCKETS OF LATE NIGHT/EARLY MORNING FOG WITH IFR
VSBYS.

SATURDAY...MODERATE CONFIDENCE. MAINLY VFR. MAY SEE ISOLD
SHOWERS/TSTMS ACROSS S NH/N AND W MA DURING THE AFTERNOON AND NIGHT
WITH LOCAL MVFR CIGS/VSBYS. AGAIN WILL SEE

SUNDAY-MONDAY...LOW TO MODERATE CONFIDENCE. GENERALLY VFR...THOUGH
EXPECT SCT SHOWERS/TSTMS TO DEVELOP SUNDAY AFTERNOON FROM NW-SE AS
FRONT APPROACHES. MAY SEE SOME STRONG STORMS MAINLY N/W OF I-95 WITH
LOCAL IFR CONDITIONS.  GUSTY SW WINDS AND HEAVY DOWNPOURS ALSO
POSSIBLE. WILL CONTINUE SUNDAY NIGHT INTO MONDAY...THOUGH EXPECT
INTENSE STORMS TO DIMINISH AS COLD FRONT SLOWLY MOVES E LATE SUN
NIGHT AND MON. PATCHY LATE NIGHT/EARLY MORNING FOG TO DEVELOP.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SMALL CRAFT ADVISORIES ARE UP FOR THE SOUTHERN OUTER WATERS FOR SEAS
GREATER THAN 5 FEET.  SEAS WILL DIMINISH THURSDAY AFTERNOON AND
NIGHT AS THE RIDGE BUILDS OVER THE WATERS.  SOUTHWESTERLY WINDS
SHIFT TO THE WEST ON THURSDAY BUT WILL REMAIN BELOW 25 KTS.
SHOWERS...THUNDERSTORMS...AND FOG WILL LIMIT VISIBILITIES AT TIMES
THIS EVENING AND TONIGHT.  FOG WILL LIMIT VISIBILITIES THURSDAY
NIGHT AS WELL.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY THROUGH SUNDAY...MODERATE CONFIDENCE. SW WINDS WILL CONTINUE.
EXPECT WINDS TO INCREASE BEGINNING SATURDAY AFTERNOON AS LOW LEVEL
JET INCREASES. EXPECT SMALL CRAFT CONDITIONS SAT-SUN...AND MAY SEE
GUSTS CLOSE TO GALE SUN NIGHT MAINLY ON THE SOUTHERN OUTER WATERS.
SCT SHOWERS/TSTMS WILL DEVELOP LATE SUN-SUN NIGHT ALONG WITH PATCHY
FOG WHICH WILL REDUCE VSBYS.

MONDAY...LOW TO MODERATE CONFIDENCE MAINLY DUE TO TIMING OF FRONT.
SMALL CRAFT WINDS/SEAS CONTINUE...THEN START TO DIMINISH MON NIGHT
AS WINDS START TO SHIFT TO W WITH COLD FRONTAL PASSAGE. SCT
SHOWERS/TSTMS CONTINUE...ALONG WITH PATCHY FOG AND REDUCED VSBYS.

&&

.CLIMATE...
THE LAST TIME THE FOUR CLIMATE SITES RECORDED A HEAT WAVE ARE
BELOW:

BOSTON - JULY 13, 14, AND 15, 2012
BRADLEY/HARTFORD - AUGUST 2, 3, 4, AND 5, 2012
PROVIDENCE - JULY 16, 17, AND 18, 2012
WORCESTER - JULY 21, 22, AND 23, 2011

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT THURSDAY FOR
     MAZ020>024.
NH...NONE.
RI...AIR QUALITY ALERT FROM 11 AM TO 11 PM EDT THURSDAY FOR RIZ003-
     005>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ254.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ255-256.

&&

SYNOPSIS...RLG/EVT
NEAR TERM...RLG/EVT
SHORT TERM...RLG
LONG TERM...EVT
AVIATION...RLG/EVT
MARINE...RLG/EVT
CLIMATE...STAFF
Hazardous weather outlook, May 29, 7:50 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
850 PM EDT WED MAY 29 2013

CTZ002>004-MAZ002>004-008>012-NHZ011-310100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-CHESHIRE NH-
850 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORM WATCH 246 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH SATURDAY...THERE IS A MODERATE PROBABILITY OF
HIGH TEMPERATURES REACHING OR EXCEEDING 90 DEGREES. THIS WILL BE
ACCOMPANIED BY HIGH HUMIDITY.

THERE IS ALSO AN INCREASING CHANCE OF THUNDERSTORMS EACH DAY WITH
THE BEST CHANCE COMING SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY DOWNPOURS WHICH MAY RESULT IN URBAN AND
POOR DRAINAGE FLOODING. HAIL AND STRONG WIND GUSTS ARE POSSIBLE ON
SUNDAY AFTERNOON AND EVENING...ESPECIALLY IN WESTERN
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005>007-013>019-026-NHZ012-015-RIZ001-002-004-310100-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
850 PM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN
NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

THERE IS A MODERATE PROBABILITY OF THUNDERSTORMS INTO THE EARLY
MORNING HOURS THURSDAY. SOME THUNDERSTORMS MAY PRODUCE STRONG
WIND GUSTS...HAIL...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY THROUGH SATURDAY...THERE IS A MODERATE PROBABILITY OF
HIGH TEMPERATURES REACHING OR EXCEEDING 90 DEGREES. THIS WILL BE
ACCOMPANIED BY HIGH HUMIDITY.

THERE IS ALSO AN INCREASING CHANCE OF THUNDERSTORMS EACH DAY WITH
THE BEST CHANCE COMING SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY DOWNPOURS WHICH MAY RESULT IN URBAN AND
POOR DRAINAGE FLOODING. HAIL AND STRONG WIND GUSTS ARE POSSIBLE ON
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>024-RIZ003-005>008-310100-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
850 PM EDT WED MAY 29 2013

...AIR QUALITY ALERT IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

THERE IS A MODERATE PROBABILITY OF THUNDERSTORMS INTO THE EARLY
MORNING HOURS THURSDAY. SOME THUNDERSTORMS MAY PRODUCE STRONG
WIND GUSTS...HAIL...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THURSDAY THROUGH SATURDAY...THERE IS A MODERATE PROBABILITY OF
HIGH TEMPERATURES REACHING OR EXCEEDING 90 DEGREES. THIS WILL BE
ACCOMPANIED BY HIGH HUMIDITY.

THERE IS ALSO AN INCREASING CHANCE OF THUNDERSTORMS EACH DAY WITH
THE BEST CHANCE COMING SUNDAY AND SUNDAY NIGHT. THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY DOWNPOURS WHICH MAY RESULT IN URBAN AND
POOR DRAINAGE FLOODING. HAIL AND STRONG WIND GUSTS ARE POSSIBLE ON
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-310100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
850 PM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE GALE FORCE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 29, 6:38 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
738 PM EDT WED MAY 29 2013

MAZ002-003-008>011-300015-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA-
738 PM EDT WED MAY 29 2013

...A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS MAY
AFFECT PORTIONS OF WESTERN MASSACHUSETTS BETWEEN 8 AND 830 PM THIS
EVENING...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SEVERE THUNDERSTORMS MOVING ACROSS EASTERN NEW YORK STATE.
IF THIS LINE OF SEVERE STORMS HOLDS TOGETHER...DAMAGING WIND GUSTS
OF 60 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING WILL AFFECT
WESTERN FRANKLIN...WESTERN HAMPSHIRE...AND WESTERN HAMPDEN COUNTIES
BETWEEN 8 AND 830 PM.  IN ADDITION...HEAVY RAIN MAY RESULT IN POOR
DRAINAGE STREET FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4238 7301 4239 7301 4263 7295 4266 7295
      4267 7300 4269 7297 4268 7250 4208 7262
      4221 7301 4231 7300 4231 7303 4233 7306
      4238 7307
TIME...MOT...LOC 2326Z 298DEG 43KT 4259 7347

FRANK
Local storm report, May 29, 7:44 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
844 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     CHESTERFIELD            42.40N  72.85W
05/29/2013                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN BLOCKING OLD CHESTERFIELD ROAD.

&&

NWS
Local storm report, May 29, 7:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
846 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     PLAINFIELD              42.52N  72.92W
05/29/2013                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON WIRES.

&&

NWS
Local storm report, May 29, 7:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
858 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     LIGHTNING        ERVING                  42.60N  72.40W
05/29/2013                   FRANKLIN           MA   TRAINED SPOTTER

            TREE DOWN ON RT 2 IN ERVING DUE TO LIGHTNING.

&&

NWS
Local storm report, May 29, 8:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
905 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NORTHAMPTON             42.33N  72.68W
05/29/2013                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON SYLVESTER AND RYAN ROADS.

&&

NWS
Special weather statement, May 29, 8:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
919 PM EDT WED MAY 29 2013

CTZ004-MAZ004-005-012-013-017-026-NHZ012-RIZ001-002-300215-
WINDHAM CT-NORTHERN BRISTOL MA-NORTHWEST MIDDLESEX COUNTY MA-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHERN WORCESTER MA-EASTERN HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
919 PM EDT WED MAY 29 2013

...STRONG THUNDERSTORMS WILL MOVE INTO THE REGION THROUGH 10 PM...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS THAT WILL BE MOVING INTO EAST CENTRAL
MASSACHUSETTS AND NORTHEAST CONNECTICUT THROUGH 10 PM.  THESE STORMS
MAY ALSO AFFECT NORTHERN RHODE ISLAND.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
HEAVY RAIN WILL ALSO RESULT IN POOR DRAINAGE STREET FLOODING.  IN
ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4277 7146 4180 7117 4182 7119 4180 7119
      4180 7209 4272 7212 4270 7155 4277 7152
      4279 7156 4278 7153
TIME...MOT...LOC 0112Z 285DEG 35KT 4235 7200

FRANK

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
May 29, 8:20 PM EST
Where
Hartford County, Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.980, -72.650

Trees were downed in Suffield on Hill Street and a few other locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455781.